Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 12, NWS Lake Charles, LA

February 11, 2009Jasper County, Newton County, Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Feb 11, 2009, 1:45 AM CST for Jasper County, Newton County, Tyler County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 11, 2009, 1:45 AM CST (07:45 UTC)
Expired
Feb 11, 2009, 2:30 AM CST
In force
45 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Jasper County, TX, Newton County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 107 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 11, 1:04 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 1:08 AM CST, 37 minutes earlier.

Area forecast discussion, Feb 11, 1:08 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
108 AM CST WED FEB 11 2009

.UPDATE...
HAVE UPDATED GRIDS AND ZONES FOR TORNADO WATCH #15 OVER THE
NORTHERN CWA. SQUALL LINE ABOUT TO ENTER THE FORECAST AREA WITH
SEVERAL REPORTS OF DAMAGING WINDS OVER THE HGX AND SHV CWAS. HAVE
RAISED POPS FOR ALL ZONES FOR THE REMAINED OF THE NIGHT AS WELL AS
ISSUED A LAKE WIND ADVISORY FOR ALL AREAS AS WINDS HAVE BEEN
OCCASIONALLY GUSTING OVER 40 MPH PER AREA SFC OBS.

SHAMBURGER

&&

.PREV DISCUSSION... /ISSUED 1149 PM CST TUE FEB 10 2009/

AVIATION...NO BIG CHANGES FROM PREVIOUS THINKING. SQUALL LINE
GETTING CRANKED UP ACROSS ERN TX FROM NEAR LONGVIEW TO COLLEGE
STATION TO BETWEEN VICTORIA AND SAN ANTONIO. TIMED THIS LINE
GETTING INTO KBPT AROUND 08Z...KLCH/KAEX 09Z...KLFT/KARA 11Z.
CARRIED PREVAILING SHOWERS WITH MVFR CEILINGS STARTING AROUND
THESE TIMES WITH TEMPORARY CONDITIONS INCLUDING THUNDER/WINDS TO
35 KNOTS/1SM VISIBILITY/CEILINGS BELOW 1000 FEET. CONDITIONS
PROGGED TO IMPROVE QUICKLY BEHIND THE LINE WITH A FROPA A FEW
HOURS AFTERWARD. SPEAKING OF WINDS...SPEEDS HAVE DIMINISHED TO A
MORE REASONABLE 12 TO 15 KNOTS WITH GUSTS TO NEAR 20 KNOTS AT
KLCH/KLFT/KAEX. WINDS STILL BLOWING ABOVE 20 KNOTS AT KBPT/KARA.
WINDS SHOULD CONTINUE TO DIMINISH SOMEWHAT THROUGH THE NIGHT AS
GRADIENT RELAXES A LITTLE.

25

PREV DISCUSSION... /ISSUED 1141 PM CST TUE FEB 10 2009/

UPDATE...NEW IBERIAS WINDS CONTINUE WELL INTO LAKE WIND ADVISORY
CRITERIA. THE LATEST GFS GUIDANCE SHOWS THESE WINDS WILL BE SLOW
TO DIMINISH AND WILL REMAIN STRONG FOR ABOUT ANOTHER 4 HOURS. DID
ALLOW THE CAMERON AND VERMILION PARISH LAKE WIND ADVISORY TO EXPIRE.
LINE OF THUNDERSTORMS WILL BE APPROACHING OUR NORTHWESTERN
FORECAST AREA OF TYLER AND HARDIN COUNTIES IN ANOTHER COUPLE OF HOURS.
WOULD NOT BE SURPRISED IF STRAIGHT LINE WINDS ASSOCIATED WITH THE
LINE REACH SEVERE CRITERIA OVER THE NEXT 2 TO 4 HOURS IN SOUTHEAST TEXAS.
ZONE UPDATE FOLLOWS.

JS

PREV DISCUSSION... /ISSUED 1113 PM CST TUE FEB 10 2009/

UPDATE...EXTENDED THE LAKE WIND ADVISORY FOR COASTAL SOUTHEAST
TEXAS UNTIL 2 AM BASED ON CURRENT TRENDS AND UPDATED MODEL DATA.

JS

PREV DISCUSSION... /ISSUED 909 PM CST TUE FEB 10 2009/

UPDATE...A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT
FOR COASTAL SOUTHEAST TEXAS AND COASTAL LOUISIANA WEST OF THE
ATCHAFALAYA RIVER. VAD WINDS AND RAOB INDICATES A STRONG LOW LEVEL
JET AROUND 3K FEET OF 50 TO 60 KNOTS. THE GRADIENT LOOKS TO LOOSEN
AHEAD OF THE COLD FRONT WHICH IS STILL WELL BACK IN TEXAS NEARING
THE I-35 CORRIDOR. STRONG UPPER DIFLUENCE IS EVIDENT ON THE IR
IMAGERY WITH THIS FRONT.

THE EVENING SOUNDING SHOWS A WEAKENING CAP WHICH HAS LIFTED TO 18K
FEET. THE DEEPENING MARINE LAYER WILL ALLOW FOR DECENT RAIN
CHANCES AFTER MIDNIGHT AND INTO MID-MORNING. INCLUDED MENTION OF
STRONG TSTMS AMONG THE LIKELY SHOWERS DUE TO THE ADDED BOOST FROM
A RIGHT REAR QUAD OF THE H2 AND H3 JETSTREAK. DURATION OF RAIN
WILL BE SHORT BUT AREA COVERED WILL MAKE UP FOR IT AS THE LINE OF
SHOWERS AND THUNDERSTORMS SWEEPS THE AREA FROM THE WEST. THERE
WILL BE SHOWERS UNDER THE CAP AHEAD OF THE FRONT.

THE PREVIOUS FORECAST STILL LOOKS GOOD EXCEPT ON TIMING OF THE
FRONT WHICH IS SLOWER THAN PREVIOUS MODEL RUNS. ADJUSTED TEMPS
UPWARD SLIGHTLY TO ACCOUNT FOR THE SLOWER FRONTAL MOVEMENT AND
INCLUDED PRECIP FOR MOST AREAS UNTIL MID-MORNING.

JS

MARINE...SEAS IN THE OUTER WATERS WILL BE SLOW TO SUBSIDE DUE TO
THE SLOWER MOVEMENT OF THE FRONT. EXTENDED THE SCA UNTIL 6 PM FOR
SEAS FOR THE WATERS BEYOND 20 NM. MWW WILL BE OUT SHORTLY.

JS

PREV DISCUSSION... /ISSUED 608 PM CST TUE FEB 10 2009/

AVIATION...FUN TAFS THIS EVENING. ATTM SFC OBS FROM AROUND THE
REGION SHOW GENERALLY VFR CEILINGS IN PLACE. HOWEVER LOWER CEILINGS
ARE SHOWN IN AND NEAR SCATTERED SHOWERS ONGOING GENERALLY WEST OF
HWY 165. MAIN PROBLEM TO AVIATION INTERESTS INTO THE OVERNIGHT
HOURS CONTINUES TO BE THE VERY STRONG SRLY WINDS THANKS TO DEEP
LOW PRESSURE OVER THE SRN PLAINS. WINDS EXPECTED TO LINGER IN THE
20-25 KNOT RANGE WITH GUSTS AROUND 30 KNOTS UNTIL LATE TONIGHT
WHEN THE GRADIENT SHOULD LOOSEN SOME AS FRONTAL BOUNDARY
APPROACHES FROM THE WEST. LOWER CEILINGS IN WIDESPREAD SHOWERS
EXPECTED BY THAT TIME AS WELL. SOME THUNDER IS LIKELY PRIOR TO
FROPA BUT WILL ADDRESS THIS ISSUE WITH 06Z PACKAGE AS CONVECTION
LOOKS SOMEWHAT LIMITED BEFORE THEN.

25

PREV DISCUSSION... /ISSUED 318 PM CST TUE FEB 10 2009/

SYNOPSIS...
AN OCCLUDING OKLAHOMA CYCLONE WILL TRAVEL NORTHEAST...TREKKING
ACROSS CENTRAL MISSOURI BY WEDNESDAY MORNING...BEFORE REACHING
VICINITY DETROIT BY WEDNESDAY EVENING. AN ASSOCIATED TEXAS COLD
FRONT WILL TRAVEL EAST...ENTERING SOUTHEAST TEXAS JUST AFTER
MIDNIGHT (AS A COLD FRONT)...AND EXITING SOUTH CENTRAL LOUISIANA
AROUND DAWN (AS AN OCCLUDED FRONT).

FURTHER-UP...A MIDLATITUDE TROUGH RESIDES ACROSS THE WESTERN GREAT
BASIN...MOVING LITTLE OVER THE NEXT FEW DAYS. SHORTWAVES WILL ROTATE
AROUND THE BASE OF THIS TROUGH...PASSING OVER THE WESTERN UPPER GULF
COAST STATES...KEEPING THE PINEAPPLE EXPRESS IN PLACE.

DISCUSSION...
FOR TONIGHT...THE NEAR-STORM ENVIRONMENT ACROSS THE LAKES REGION
WILL BE FAVORABLE FOR ROTATING STORMS NEAR THE FRONT. THE GFS
COMPUTES HELICITY (OR ROTATIONAL POTENTIAL) VALUES NEAR 500 J PER
KG. ALSO...LOW-LEVEL WESTERLY SHEAR WILL BE SUFFICIENT TO KEEP THE
COLD POOL (OR THUNDERSTORM DOWNDRAFT) NEAR THE STORM UPDRAFTS.

HOWEVER...AS THE FRONT MARCHES EASTWARD...MUCH OF THE FORCING AND
INSTABILITY WILL BE LOST...AS THE COLD FRONT OCCLUDES. ALSO...THE
LOW-LEVEL WESTERLY SHEAR WILL DECREASE...AND THUS BE INSUFFICIENT TO
KEEP THE COLD POOL FROM RACING AWAY FROM THE STORM UPDRAFTS.

BY WEDNESDAY...SKIES WILL BECOME PARTLY CLOUDY WITH PASSAGE OF THE
OCCLUDED FRONT. DRIER AND SLIGHTLY COOLER TEXAS AIR WILL ADVANCE
THROUGH THE AREA. HOWEVER...ADVECTING PACIFIC MOISTURE (THE
PINEAPPLE EXPRESS) WILL PERSIST.

BY THURSDAY...THE DECELERATING COLD FRONT COMES TO A HALT ALONG A
JACKSONVILLE-TO-TAMPICO LINE...THEN REVERSES NORTH AS A WARM FRONT.
THE WARM FRONT WILL ENTER THE COASTAL WATERS BY THURSDAY EVENING...
AND WILL EXIT CENTRAL LOUISIANA BY FRIDAY MORNING.

ANOTHER MEMBER OF THE FAMILY-OF-TEXAS COLD FRONTS WILL ENTER THE
LAKES REGION BY FRIDAY EVENING...EXITING SOUTH CENTRAL LOUISIANA
AFTER MIDNIGHT ON SATURDAY.

MARINE...
THE ACTUAL TIDES WILL BE RUNNING ABOUT A FOOT ABOVE THE PREDICTED
(OR LUNAR) TIDES FOR TONIGHT...AS LONG-PERIOD SOUTHERLY SWELLS (WITH
PERIODS RUNNING BETWEEN 6 AND 7 SECONDS) CONTINUE TO PILE-UP WATER
ALONG THE COAST.

CONFUSED SEAS ARE LIKELY WITH PASSAGE OF COLD FRONT...AS NEWLY GENERATED
(AND SHORT-PERIOD) WESTERLY WIND WAVES OPPOSE THE LONG-PERIOD
SOUTHERLY SWELLS.

ALSO SEA FOG POSSIBLE ON FRIDAY...AS A WARM FRONT MOVES THROUGH
THE COASTAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  45  71  57  73  54 /   0   0  10  30  20
KBPT  45  73  57  74  53 /   0   0  10  30  20
KAEX  42  72  54  71  50 /   0   0  10  30  20
KLFT  46  71  55  75  58 /   0   0  10  30  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...LAKE WIND ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR THE
     FOLLOWING ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
     LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON.

TX...LAKE WIND ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR THE
     FOLLOWING ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...
     ORANGE...TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     EXTENDING FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL
     CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA EXTENDING FROM 20 NM TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
     CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA OUT 20 NM...SABINE LAKE...VERMILION BAY.

&&
Hazardous weather outlook, Feb 10, 5:44 AM CST, 20 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
544 AM CST TUE FEB 10 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-111200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
544 AM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
VERY BREEZY AND GUSTY SOUTHERLY WINDS CAN BE EXPECTED TODAY AS A
STORM SYSTEM STRENGTHENS OVER THE PLAINS. SUSTAINED WIND SPEEDS
WILL BE BETWEEN 20 AND 25 MPH THIS AFTERNOON WITH GUSTS TO AROUND
35 MPH. THESE WINDS WILL CAUSE HAZARDOUS CONDITIONS FOR SMALL
BOATS ON AREA LAKES.

ALSO...THE LONG AND PERSISTENT MODERATE TO STRONG SOUTHERLY WIND
FETCH WILL CAUSE SEAS TO BUILD OVER THE NORTHWEST GULF. HAZARDOUS
SEAS OF GREATER THAN 7 FEET WILL BE POSSIBLE BEYOND 20 NM FROM
SHORE.

A PACIFIC COLD FRONT WILL MOVE ACROSS THE REGION LATE TONIGHT. A
LINE OF SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM ALONG THE
FRONT. WINDS WILL BE STRONG AND TURN WITH HEIGHT IN THE
ATMOSPHERE. THIS WILL CREATE THE POTENTIAL FOR A FEW OF THE STORMS
TO BECOME QUITE STRONG TO SEVERE. THE MAIN THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS.

BECAUSE OF THE PROGRESSIVE NATURE OF THE STORMS...RAINFALL AMOUNTS
WILL AVERAGE FROM 1/4 TO 1/2 INCH...WITH ISOLATED AMOUNTS TO 1 INCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SERIES OF FRONTS WILL AFFECT THE REGION. ONE ON FRIDAY NIGHT AND
ANOTHER ON MONDAY. A FEW SHOWERS WILL BE POSSIBLE WITH EACH
SYSTEM. AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED WITH THESE
SYSTEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

RUA

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 3:02 AM CSTSpecial Marine WarningLCH58 min
Feb 11, 4:00 AM CSTSpecial Marine WarningLCH60 min
Feb 11, 12:53 AM CSTSevere Thunderstorm WarningLCHJasper, Tyler52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.